Alert archive / Iowa / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 14, 2022, 3:32 AM CDT for 23 counties in Iowa. It took effect at Apr 14, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2022, 3:32 AM CDT (08:32 UTC)
- In effect from
- Apr 14, 2022, 12:00 PM CDT
- Expired
- Apr 14, 2022, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 23 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2947 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502 WWUS83 KDMX 140832 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 332 AM CDT Thu Apr 14 2022 ...Extreme Fire Danger for Portions of Western and Central Iowa This Afternoon and Early Evening... IAZ033-034-044>047-057>061-070>074-081>084-092>094-141645- /O.NEW.KDMX.FW.W.0001.220414T1700Z-220415T0200Z/ Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke- Lucas-Taylor-Ringgold-Decatur- 332 AM CDT Thu Apr 14 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... The National Weather Service in Des Moines has issued a Red Flag Warning FOR EXTREME FIRE CONDITIONS, which is in effect from noon today to 9 PM CDT this evening. * Affected Area...Portions of western, central and southwest Iowa. * Winds...West at 25 to 35 mph with gusts to 55 mph. * Relative Humidity...Dropping to between 20 and 25 percent by this afternoon. * Impacts...Any fires that ignite may spread rapidly and exhibit extreme fire behavior. Use extreme caution if engaging in any activities that could start a fire. Outdoor burning is not advisable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
442 WWUS83 KDMX 141549 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 1049 AM CDT Thu Apr 14 2022 ...Extreme Fire Danger for Portions of Western and Central Iowa This Afternoon and Early Evening... IAZ033-034-044>047-057>061-070>074-081>084-092>094-150000- /O.CON.KDMX.FW.W.0001.220414T1700Z-220415T0200Z/ Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke- Lucas-Taylor-Ringgold-Decatur- 1049 AM CDT Thu Apr 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * Affected Area...Portions of western, central and southwest Iowa. * Winds...West at 25 to 35 mph with gusts to 60 mph. * Relative Humidity...Dropping to between 20 and 25 percent by this afternoon. * Impacts...Any fires that ignite may spread rapidly and exhibit extreme fire behavior. Use extreme caution if engaging in any activities that could start a fire. Outdoor burning is not advisable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
003 WWUS83 KDMX 142006 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 306 PM CDT Thu Apr 14 2022 ...Extreme Fire Danger for Portions of Western and Central Iowa This Afternoon and Early Evening... IAZ033-034-044>047-057>061-070>074-081>084-092>094-150200- /O.CON.KDMX.FW.W.0001.000000T0000Z-220415T0200Z/ Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke- Lucas-Taylor-Ringgold-Decatur- 306 PM CDT Thu Apr 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * Affected Area...Portions of western, central and southwest Iowa. * Winds...West at 25 to 35 mph with gusts to 60 mph. * Relative Humidity...15 to 30 percent this afternoon. * Impacts...Any fires that ignite may spread rapidly and exhibit extreme fire behavior. Use extreme caution if engaging in any activities that could start a fire. Outdoor burning is not advisable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
352 WWUS83 KDMX 150153 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 853 PM CDT Thu Apr 14 2022 IAZ033-034-044>047-057>061-070>074-081>084-092>094-150300- /O.EXP.KDMX.FW.W.0001.000000T0000Z-220415T0200Z/ Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke- Lucas-Taylor-Ringgold-Decatur- 853 PM CDT Thu Apr 14 2022 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... Winds have been decreasing and relative humidity has been rising early this evening. Thus, the critical fire weather conditions have ended. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:19 AM CDT, 13 minutes earlier.
Area forecast discussion, Apr 14, 3:19 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 319 AM CDT Thu Apr 14 2022 .DISCUSSION.../Today through Wednesday/ Issued at 318 AM CDT Thu Apr 14 2022 Key Messages: - Dry and windy today. Driest conditions in west-central to southwest Iowa where a Red Flag Warning is in effect this afternoon. Wind Advisory for the rest of the area. - Cool through at least early next week. Chances for rain and snow Sunday. Discussion: A deep surface low is centered over eastern North Dakota this morning with gusty winds across the southwest quadrant across South Dakota, Nebraska, and entering northwest Iowa. As the low moves east, gust winds will expand across the state. Just how strong will these winds get? Current gusts across South Dakota and Nebraska are in the 40+ knot (45+ mph) range with a few 50 knot (58 mph) gusts already. The HREF shows a wide swath of 40-50 mph gusts across the area today. Model soundings are very deeply mixed as dry air is entrained, with some showing mixing up to nearly 700 mb. Should this type of mixing be realized, gusts near 60 mph are possible at times. Right now the entire area is covered by a wind advisory, however an upgrade to high wind warning across northern counties may be needed later today. In addition to the winds, relative humidity will be quite low as dry air moves in - below 30 percent for many locations. The driest conditions will occur in west central to southwest Iowa where a Red Flag Warning has been issued. Dry and windy conditions - especially here, but really statewide - will result in dangerous fire conditions. Any fires started today could quickly get out of control and burning is strongly discouraged. Later this evening a weak boundary will lift across the state with some light rain or possibly snow across southern Iowa. While the system will shift east by Friday and winds will diminish, wider influence from this system will continue to keep the are within a northwest flow regime. Cool temperatures in the 40s to low 50s will continue through the weekend and into early next week. A quick moving shortwave will push across the area on Sunday, providing a reinforcing shot of cool air and bringing a chance for rain and snow. Any snow should remain fairly light and confined to elevated or grassy surfaces. Model solutions diverge into next week regarding details, but the general trend is for additional precipitation chances into the middle of the week. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1147 PM CDT Wed Apr 13 2022 VFR conditions are expected to continue across all terminals through the forecast period. Winds out of the west will gradually increase through the overnight hours through much of Thursday. Confidence remains high that stronger winds will begin after 09z to 12z Thursday morning, becoming strongest in the late morning through the afternoon. Gusts exceeding 35 to 40 knots are expected through this period, before gradually decreasing through the evening. Otherwise periods of mainly high clouds will move across the state. && .DMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM CDT this evening for IAZ033-034-044>047-057>061-070>074-081>084-092>094. Wind Advisory from 9 AM this morning to 7 PM CDT this evening for IAZ007-017-026>028-037>039-048>050-060>062-073>075-081>086- 092>097. Wind Advisory from 7 AM this morning to 7 PM CDT this evening for IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072. && DISCUSSION...Hagenhoff AVIATION...Bury/Hagenhoff
Hazardous weather outlook, Apr 13, 3:21 PM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 PM CDT Wed Apr 13 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 084>086-095>097-141200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- 321 PM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong and gusty winds are expected on Thursday. Gusts may reach 50 mph at times. A Wind Advisory is in effect for the area. Please visit weather.gov/desmoines for more information. The combination of these strong winds, as well as low relative humidities, will produce elevated fire weather conditions Thursday as well. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ081>083-092>094-141200- Adams-Union-Clarke-Taylor-Ringgold-Decatur- 321 PM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for portions of southwest Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds will be gusty Thursday, along with low relative humidities. These will combine to produce elevated fire weather conditions as well. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:34 AM CDT | High Wind Warning | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more | 8 hr |
Nearby
Red Flag Warnings in Iowa, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.